Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 82, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 20, 2022, 1:57 PM MDT for Colfax County, Mora County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2022, 1:57 PM MDT (19:57 UTC)
- Expired
- Jul 20, 2022, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Colfax County, NM, Mora County, NM
The radar
The Albuquerque radar (KABX), 205 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4893 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752
WGUS55 KABQ 201957
FFWABQ
NMC007-033-202230-
/O.NEW.KABQ.FF.W.0082.220720T1957Z-220720T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
157 PM MDT Wed Jul 20 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Cooks Peak burn scar in...
Southwestern Colfax County in northeastern New Mexico...
North Central Mora County in northeastern New Mexico...
* Until 430 PM MDT.
* At 157 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Cooks Peak Burn Scar. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will produce debris flows
which can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Cooks Peak
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Cooks Peak Burn Scar.
* Some locations that will experience flash flooding include...
Ocate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3629 10512 3632 10512 3635 10509 3634 10505
3634 10503 3635 10501 3630 10493 3626 10489
3623 10488 3619 10490 3615 10494 3615 10501
3618 10506 3625 10510
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$2 follow-up statements
777
WGUS75 KABQ 202117
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
317 PM MDT Wed Jul 20 2022
NMC007-033-202230-
/O.CON.KABQ.FF.W.0082.000000T0000Z-220720T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-Mora NM-
317 PM MDT Wed Jul 20 2022
...FLASH FLOOD WARNING FOR THE COOKS PEAK BURN SCAR REMAINS IN
EFFECT UNTIL 430 PM MDT THIS AFTERNOON FOR SOUTHWESTERN COLFAX AND
NORTH CENTRAL MORA COUNTIES...
At 317 PM MDT, Doppler radar indicated thunderstorms which produced
the heavy rain over the Cooks Peak Burn Scar had moved away from the
area. However flash flooding may still be ongoing or expected to
begin shortly.
Excessive rainfall over the burn scar will produce debris flows
which can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Cooks Peak Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Cooks Peak Burn Scar.
Some locations that will experience flash flooding include...
Ocate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3629 10512 3632 10512 3635 10509 3634 10505
3634 10503 3635 10501 3630 10493 3626 10489
3623 10488 3619 10490 3615 10494 3615 10501
3618 10506 3625 10510
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$220
WGUS75 KABQ 202224
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
424 PM MDT Wed Jul 20 2022
NMC007-033-202234-
/O.EXP.KABQ.FF.W.0082.000000T0000Z-220720T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-Mora NM-
424 PM MDT Wed Jul 20 2022
...FLASH FLOOD WARNING FOR THE COOKS PEAK BURN SCAR WILL EXPIRE AT
430 PM MDT THIS AFTERNOON FOR SOUTHWESTERN COLFAX AND NORTH CENTRAL
MORA COUNTIES...
Thunderstorms producing the heavy rain have moved away from the burn
site. However, continue to be alert for any flooding over low water
crossings and fast flowing water in normally dry arroyos.
A Flood Watch remains in effect until 1000 PM MDT for portions of
north central and northeast New Mexico.
LAT...LON 3629 10512 3632 10512 3635 10509 3634 10505
3634 10503 3635 10501 3630 10493 3626 10489
3623 10488 3619 10490 3615 10494 3615 10501
3618 10506 3625 10510
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:39 AM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 20, 11:39 AM MDT, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1139 AM MDT Wed Jul 20 2022 .AVIATION... 18Z TAF CYCLE Greater moisture and instability in place today will allow greater coverage of SHRA/TS with locally heavy rainfall. Cell initiation has already begun over the northern high terrain and activity will move south and southeast around 5 to 15 kt. Activity will move more south to southwest across the southern high terrain. Any direct hits will be capable of brief MVFR vsbys in heavy rain. A few strong storms are expected over northeast NM where large hail and damaging winds are possible btwn 21Z and 04Z. SHRA/TS will linger across the southeast half of NM thru 06Z then taper off to mid level clouds overnight. Guyer && .PREV DISCUSSION...829 AM MDT Wed Jul 20 2022... .UPDATE... Opted to issue a Flash Flood Watch for the Sangre de Cristo Mts east to the I-25 corridor. PWATs increased at 12Z and low level flow will veer to the east/southeast over eastern NM while a weak upper level wave moves thru southern CO. Model shear and instability with NW flow aloft will allow a few strong storms to initiate over the Sangre de Cristos before sliding southeast toward I-25. Heavy rainfall will transition to a hail and damaging wind threat over northeast NM. Rain amounts around 1" are possible from any storms that form over HPCC thus elevating the risk for flash flooding today. Guyer && .PREV DISCUSSION...215 AM MDT Wed Jul 20 2022... .SYNOPSIS... The upper level high pressure area remains over northwest New Mexico early this morning, but will drift into Arizona today. It will remain there through Thursday then move to the four corners region Friday. A second high pressure area will build over the southeast U.S. this weekend, while the high near us weakens. This will allow a direct surge of moisture into the state from Mexico, the classic monsoon set-up. Storms will favor the west and north from Saturday through at least Tuesday. Heavy rain will be a major concern, especially if it falls on already saturated soils. Isolated flash flooding will likely happen. Of particular concern will be the recent burn scars where debris flows can occur. && .DISCUSSION... SHORT TERM...(WEDNESDAY THROUGH THURSDAY)... The center of the upper high will nudge westward today, but anomalously high geopotential heights will remain over much of NM, keeping temperatures quite hot. The arrival of a moist surface boundary will moderate the temperatures slightly in northeastern zones today, but readings will still be hot there. Will issue a Heat Advisory for the northwestern plateau, the middle Rio Grande valley and the Chaves county plains where max temperature thresholds will be meeting locally established criteria for these respective zones. As for thunderstorms, a focus in activity along and east of the central mountain chain is expected this afternoon (mainly in the northeastern quadrant of the state) with a secondary concentration in the southwestern mountains. Storms in northeastern NM will have better directional shear due to the easterly boundary layer flow behind the front coupled with the northwesterly flow aloft, and this could lead to a few strong to severe cells. Deep, moist convective initiation will have more barriers in the east central to southeastern plains and in central areas surrounding the Rio Grande, as the hot temperatures will create large surface dewpoint depressions and high LCLs. High resolution models and CAMs indicate most of the forecast area’s convection will dwindle by midnight. On Thursday, the upper high will stay centered in AZ with a reduction in strength and heights that will allow temperatures to cool a couple to a few degrees in most central to eastern zones. Healthy PWATs of 1.0 to 1.2 inch will be common along and east of the central mountain chain Thursday afternoon, and with less subsidence more storms are expected to initiate along the high terrain with an easier time regenerating along mesoscale cold pools that propagate into the plains. Coverage will remain sparse in the middle Rio Grande valley Thursday, but a few cells will be possible. LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)... The upper level high pressure center will be near the four corners region Friday. Moisture over the state will be recycled, with a fairly widespread batch of storms Friday afternoon and evening. The nearby high pressure area will weaken over the weekend, while another high deepens in the southeast U.S. This set-up is the classic monsoon pattern with deep moisture from Mexico pushing north into NM. In this case, the moisture will move over AZ and western NM, then into northern areas. The southeast will have the toughest time seeing any rain. Saturday through Wednesday will be active with widespread showers and thunderstorms. Some of the storms will contain heavy rain and the potential for flash flooding. The flash flooding risk will increase as we go through the next week, due to slow moving storms and the ground becoming saturated from multiple thunderstorms. Of particular concern are the recent burn scars, where flash flooding with debris flows may occur. Temperatures will gradually lower from late this week through the middle of next week, falling below normal in the west and central areas. && .FIRE WEATHER... Critical fire weather conditions are not expected to develop over the next several days, as a typical mid-July monsoon regime persists. High pressure in the upper levels of the atmosphere will stay within a close proximity to NM while ebbs and flows of moisture continue fluctuating over the state. Today will be one of the hotter days with temperatures moderating slightly day-by-day into the weekend. This will create low afternoon humidity in the hotter locations, but prevailing winds will generally stay light to moderate outside of a frontal intrusion and any localized brief thunderstorm outflows. Fortunately, good to excellent humidity recovery will be common each night and during the early morning hours, and scattered footprints of beneficial wetting rainfall will slowly transition from eastern areas of NM to more central and western areas by early next week. The slow storm motions and sufficiently heavy rainfall rates will keep concerns for wildfire burn scar flash flooding. && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 PM MDT this evening for the following zones... NMZ212-214-215-228-229. Heat Advisory until 8 PM MDT this evening for the following zones... NMZ201-219-238. &&
In the hours before
Special weather statement, Jul 20, 11:45 AM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1145 AM MDT Wed Jul 20 2022
NMZ210-216-201815-
Upper Rio Grande Valley-Tusas Mountains Including Chama-
1145 AM MDT Wed Jul 20 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL TAOS
AND EAST CENTRAL RIO ARRIBA COUNTIES THROUGH 1215 PM MDT...
At 1145 AM MDT, Doppler radar was tracking a strong thunderstorm near
Tres Piedras, or 25 miles west of Questa, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tres Piedras, Petaca and Las Tablas.
This includes the following highways...
Highway 285 between Mile Markers 369 and 386.
Highway 64 between Mile Markers 214 and 234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3651 10614 3669 10608 3666 10575 3640 10583
TIME...MOT...LOC 1745Z 285DEG 12KT 3659 10603
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
24Special weather statement, Jul 20, 1:20 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
120 PM MDT Wed Jul 20 2022
NMZ215-228-201945-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
120 PM MDT Wed Jul 20 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL MORA
AND SOUTH CENTRAL COLFAX COUNTIES THROUGH 145 PM MDT...
At 119 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Ocate, or 26 miles northeast of Mora, moving southeast
at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ocate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3631 10522 3640 10503 3622 10483 3608 10511
TIME...MOT...LOC 1919Z 328DEG 8KT 3630 10508
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 20, 1:31 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
131 PM MDT Wed Jul 20 2022
NMZ215-229-202000-
East Slopes Sangre de Cristo Mountains-Northeast Highlands-
131 PM MDT Wed Jul 20 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL SAN
MIGUEL COUNTY THROUGH 200 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm near
Romeroville, or 8 miles southwest of Las Vegas. This storm was
moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Las Vegas, Romeroville, Tecolote, Ojitos Frios, San Geronimo, Mineral
Hill and San Pablo.
This includes the following highways...
Interstate 25 between Mile Markers 327 and 345.
State Road 283 between Mile Markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3553 10550 3566 10535 3556 10514 3536 10536
TIME...MOT...LOC 1930Z 312DEG 2KT 3555 10536
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 20, 1:44 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
144 PM MDT Wed Jul 20 2022
NMZ215-228-202015-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
144 PM MDT Wed Jul 20 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL MORA
AND SOUTH CENTRAL COLFAX COUNTIES THROUGH 215 PM MDT...
At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ocate, or 21 miles northwest of Wagon Mound, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ocate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3619 10513 3634 10501 3623 10469 3600 10487
TIME...MOT...LOC 1944Z 302DEG 13KT 3623 10499
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:16 PM MDT | Flash Flood Warning | ABQ | Socorro | 95 min |
| Jul 19, 7:33 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 117 min |
| Jul 19, 8:13 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Jul 19, 8:53 PM MDT | Special Weather Statement | ABQ | Union | 37 min |
| Jul 19, 9:50 PM MDT | Special Weather Statement | ABQ | Harding | 25 min |
| Jul 20, 2:23 AM MDT | Heat Advisory | ABQ | Bernalillo, Chaves, Cibola, McKinley, Sandoval, San Juan and 2 more | 18 hr |
| Jul 20, 8:16 AM MDT | Flood Watch | ABQ | Colfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 14 hr |
| Jul 20, 11:45 AM MDT | Special Weather Statement | ABQ | Taos | 30 min |
| Jul 20, 1:20 PM MDT | Special Weather Statement | ABQ | Mora | 25 min |
| Jul 20, 1:24 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 28 min |
| Jul 20, 1:28 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 29 min |
| Jul 20, 1:31 PM MDT | Special Weather Statement | ABQ | San Miguel | 29 min |
| Jul 20, 1:44 PM MDT | Special Weather Statement | ABQ | Mora | 31 min |
| Jul 20, 1:52 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
| Jul 20, 2:02 PM MDT | Special Weather Statement | ABQ | Taos | 28 min |
| Jul 20, 2:13 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 3 hr |
| Jul 20, 2:55 PM MDT | Special Weather Statement | ABQ | Los Alamos | 35 min |
| Jul 20, 3:00 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 3 hr |
| Jul 20, 3:02 PM MDT | Areal Flood Advisory | ABQ | Mora | 3 hr |
| Jul 20, 3:10 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 20, 3:28 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 3 hr |
| Jul 20, 3:29 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 3 hr |
| Jul 20, 3:56 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Jul 20, 3:58 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 3 hr |
| Jul 20, 4:26 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
| Jul 20, 4:28 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 3 hr |
| Jul 20, 4:30 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| Jul 20, 4:32 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 3 hr |
| Jul 20, 5:19 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Torrance | 3 hr |
| Jul 20, 5:21 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 3 hr |
| Jul 20, 5:32 PM MDT | Special Weather Statement | ABQ | 28 min | |
| Jul 20, 5:50 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Lincoln, Torrance | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.